INTRAOCULAR talc particles have been described after intravenous (IV) injection of dissolved methylphenidate hydrochloride tablets.1,2 Presumably the talc, which is used as a filler in the methylphenidate tablet, is captured in the retinal capillaries, usually in the macular region. Although mild reductions in visual acuity after a talc injection have been reported,3 in most cases visual acuity has been normal.
We report a case of bilateral severe visual loss secondary to talc emboli.
Report of a Case
A 42-year-old black man was seen in December 1979 complaining of decreased vision. A "curtain" had descended into his visual field five days previously, but the patient could not tell if it was noted while using the right or left eye.The patient had been a heroin addict from 1968 to 1976. He then changed to IV injections of dissolved methylphenidate tablets, injecting from two to six tablets a day. He
Bluth LL, Hanscom TA. Retinal Detachment and Vitreous Hemorrhage due to Talc Emboli. JAMA. 1981;246(9):980–981. doi:10.1001/jama.1981.03320090042027
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.